Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 16, 2019, 7:21 PM CDT for Marshall County, Story County, Iowa. It was in force for 54 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2019, 7:21 PM CDT (00:21 UTC)
- Expired
- May 16, 2019, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:38 PM CDT | HAIL 1.5 | State Center, IA | |
| May 16, 7:39 PM CDT | HAIL 0.7 | Marshalltown, IA | TRAINED SPOTTER REPORTED HALF INCH HAIL. |
| May 16, 7:44 PM CDT | HAIL 1.5 | Marshalltown, IA | TRAINED SPOTTER REPORTED PING PONG BALL SIZED HAIL ONGOING. |
| May 16, 7:46 PM CDT | HAIL 1 | 1 Sw Marshalltown, IA | PEA, NICKELS, AND A FEW QUARTERS VIA SOCIAL MEDIA. |
| May 16, 7:53 PM CDT | TSTM WND GST 62 | 3 Sw Marshalltown, IA | IDOT RWIS STATION RMTI4 MARSHALLTOWN (US 30). |
| May 16, 7:54 PM CDT | HAIL 1.5 | 1 Ese Marshalltown, IA | TRAINED SPOTTER REPORTED ONGOING HAIL FROM NICKELS TO PING PONG BALL IN SIZE. |
| May 16, 8:03 PM CDT | HAIL 1 | Melbourne, IA | VIA SOCIAL MEDIA REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
780
WUUS53 KDMX 170021
SVRDMX
IAC127-169-170115-
/O.NEW.KDMX.SV.W.0013.190517T0021Z-190517T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
721 PM CDT Thu May 16 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
East central Story County in central Iowa...
Central Marshall County in central Iowa...
* Until 815 PM CDT.
* At 721 PM CDT, a severe thunderstorm was located near State Center,
or 11 miles east of Nevada, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Marshalltown, State Center, Le Grand, Colo, Melbourne, Haverhill
and Ferguson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4196 9335 4211 9333 4209 9277 4190 9277
TIME...MOT...LOC 0021Z 276DEG 24KT 4205 9325
HAIL...1.50IN
WIND...<50MPH
$$
Podrazik2 follow-up statements
877
WWUS53 KDMX 170041
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
741 PM CDT Thu May 16 2019
IAC127-169-170115-
/O.CON.KDMX.SV.W.0013.000000T0000Z-190517T0115Z/
Story IA-Marshall IA-
741 PM CDT Thu May 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL STORY AND CENTRAL MARSHALL COUNTIES...
At 740 PM CDT, a severe thunderstorm was located over State Center,
or 11 miles west of Marshalltown, moving east at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters. At 738 PM, a trained spotter
reported ping pong size hail in State Center.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Marshalltown, State Center, Le Grand, Colo, Melbourne, Haverhill and
Ferguson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4196 9335 4211 9333 4209 9277 4190 9277
TIME...MOT...LOC 0040Z 280DEG 21KT 4201 9314
HAIL...1.50IN
WIND...<50MPH
$$
Podrazik808
WWUS53 KDMX 170105
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
805 PM CDT Thu May 16 2019
IAC169-170115-
/O.CAN.KDMX.SV.W.0013.000000T0000Z-190517T0115Z/
Story IA-
805 PM CDT Thu May 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STORY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Iowa.
LAT...LON 4193 9302 4210 9292 4209 9277 4190 9277
TIME...MOT...LOC 0105Z 281DEG 27KT 4196 9288
$$
IAC127-170115-
/O.CON.KDMX.SV.W.0013.000000T0000Z-190517T0115Z/
Marshall IA-
805 PM CDT Thu May 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN MARSHALL COUNTY...
At 805 PM CDT, a severe thunderstorm was located near Marshalltown,
moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Marshalltown, Le Grand, Haverhill and Ferguson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4193 9302 4210 9292 4209 9277 4190 9277
TIME...MOT...LOC 0105Z 281DEG 27KT 4196 9288
HAIL...1.50IN
WIND...<50MPH
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:52 PM CDT, 29 minutes earlier.
Area forecast discussion, May 16, 6:52 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 652 PM CDT Thu May 16 2019 .DISCUSSION.../Tonight through Thursday/ Issued at 407 PM CDT Thu May 16 2019 */ Highlights... - Details of severe weather potential across sections of Iowa the next few evenings/overnights continuing to come into clearer focus. - To some extent, all modes of severe weather on the table. - Heavy rainfall/flood/flash flood potential amplifying. Synopsis... GOES-R imagery picking up on well-defined, well-advertised upper low spinning off the California coastline. Run-to-run consistency of this feature can be spanned back over a week ago, so confidence has been high with this track/timing of the evolution of this system... by Saturday, it should be over the Rockies, and by Sunday morning- afternoon, it looks to push through Iowa/Minnesota, making it to the Great Lakes Region by around 00z Mon. On the heels of this system, another upper low looks to push through the Great Plains Region Tuesday through Wednesday... keeping the pattern active for Iowa into the extended. This evening-Tonight Severe Potential... Location... Focusing mechanism for this evening/tonight will be boundary slated to be positioned near Interstate-80 to Highway 30. Model consensus generally pretty locked in at this point with location of boundary. 12z and 18z NAM data overdoing sfc moisture, so am discarding its data. Significant CAPE values of 2500+ J/KG slated to focus along the boundary. PWATs of around 1.5+ inches pooling along boundary. Timing... 00z to 06z looks to be a good broadbrush. More specifically, 02z to 04z Fri looks to be close to the maximum/peak of this event. At 06z and after lapse rates, etc. diminishes. Am expecting rainfall/thunder to continue after 06z Fri, but intensity and severe potential likely to end. Mode... Ultimately, am thinking a line of isolated storms, with pockets of moderate to heavy rainfall appears likely. Large hail the primary threat, with an isolated, short-lived, weak tornado or two appearing possible. Wind potential interesting... outflow boundaries dropping generally southward seems plausible. Local enhancement possible with any intersecting outflow boundaries. Will have to keep an eye on how far south and wind surges associated with outflow boundaries make it. Friday Evening Severe Potential... The boundary migrates northward throughout the day as the event's single sfc low propagates into eastern/NE Nebraska. Overall, Friday morning/day should be quiet in terms of severe potential. Models converging on gulf moisture surge arriving in SW to western Iowa around 21z Friday. This will begin the severe weather threat for Friday. CAPE values again exceeding 2500 J/KG. Differential heating amplification could be present as SW to western IA will likely see more pockets of sun than northern/NW Iowa. Large hail the primary threat, with damaging winds, and an isolated tornado threat as well. Friday Night Heavy Rainfall Potential... Severe threat begins to transition to heavy rainfall threat from around 03z-09z Sat especially in northwestern Iowa. Set-up actually looking very impressive as +4 sigma moisture advection makes it into this part of the state, aided by a 50kt 850mb jet. PWAT values look to near 1.75 inches, with 0-6km mixing ratios off the charts. Low- level moisture flux convergence supporting precip enhancement as well. Corfidi vectors become <5 kts, oriented towards the south, suggesting areas of back-building worth watching as training storms could lead to flooding. Also worth noting that crops, particularly in northern Iowa, behind schedule... so flooding potential certainly higher than would normally be this time of year. WPC has a 'Slight Risk' for excessive rainfall potential in NW Iowa during this time- frame... but cannot rule out need to upgrade to a moderate excessive rainfall risk in tonight's forecast update. Saturday Severe Potential... Iowa looks to be in the warm sector much of Saturday, as our warm front is slated to be near I-90 in Minnesota. The initial sfc low seems to weaken over NW Iowa during the day Saturday. A "boundary" oriented NNE to SSW associated with the original warm front/sfc low tries to push eastward across Iowa. With the low weakening, this boundary weakens as well. The best Gulf moisture is into Illinois by Saturday evening. Some dynamical forcing present as 850mb moisture flux convergence along the "boundary". Ultimately, am thinking central to eastern Iowa targeted area for potential severe weather, with large hail and strong winds main threats. Am not overly-excited about severe threat, but certainly not none. Long Term... Again, active pattern continues as several large upper lows come onshore from the Pacific. 500mb anticyclonic flow in the SE CONUS will support keeping Iowa in SW flow. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 650 PM CDT Thu May 16 2019 Mainly VFR conditions are anticipated tonight with scattered showers and thunderstorms. A few stronger storms may produce MVFR or less, but timing and location confidence is too low for mention until short term trends note otherwise. The frontal boundary currently bisecting Iowa at 00z is expected to move little through Friday with at least IFR stratus developing to the north for much of the day. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Kotenberg AVIATION...Small
Hazardous weather outlook, May 16, 4:04 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 PM CDT Thu May 16 2019 IAZ023>028-033>039-044>050-057>062-070>075-172115- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- 404 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected to develop tonight with a few severe storms possible with large hail and damaging wind the primary threats. An isolated tornado and locally heavy rainfall are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of thunderstorms are forecast Friday through Sunday then again Tuesday through Wednesday. Severe storms and locally heavy rainfall will be possible but timing and location as well as specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed periodically from Thursday evening through Wednesday. IAZ081>086-092>097-172115- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 404 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated thunderstorms are possible tonight. A severe storm may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of thunderstorms are forecast Friday through Sunday then again Tuesday through Wednesday. Severe storms and locally heavy rainfall will be possible but timing and location as well as specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed periodically through Wednesday. IAZ004>007-015>017-172115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 404 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of north central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible tonight. An isolated severe storm and locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of thunderstorms are forecast Friday through Sunday then again Tuesday through Wednesday. Severe storms will be possible but timing and location as well as specific threats will be better determined in the coming days. In addition, locally heavy rainfall may occur, especially Friday night. .SPOTTER INFORMATION STATEMENT... Spotters may be needed periodically during the period.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 45 min |
| May 16, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 44 min |
| May 16, 7:39 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 66 min |
| May 16, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 63 min |
| May 16, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 44 min |
| May 16, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 37 min |
| May 16, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 58 min |
| May 16, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 32 min |
| May 16, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 42 min |
| May 16, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk | 44 min |
| May 16, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 53 min |
| May 16, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 37 min |
| May 16, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 59 min |
| May 16, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 37 min |
| May 16, 9:02 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 58 min |
| May 16, 9:15 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 60 min |
| May 16, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 46 min |
| May 16, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 38 min |
| May 16, 10:32 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 43 min |
| May 17, 10:35 AM CDT | River Flood Warning | DMX | Davis, Wapello | 16 hr |
| May 17, 4:04 PM CDT | Special Weather Statement | DMX | Marshall, Tama | 41 min |
| May 17, 4:39 PM CDT | Special Weather Statement | DMX | Marshall | 51 min |
| May 17, 4:57 PM CDT | Special Weather Statement | DMX | Marshall | 33 min |
| May 17, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.